Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Feb 15, 2017, 2:22 PM EST for Carbon County, Monroe County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2017, 2:22 PM EST (19:22 UTC)
- Expired
- Feb 15, 2017, 3:00 PM EST
- In force
- 38 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Carbon County, PA, Monroe County, PA
The radar
The Binghamton radar (KBGM), 132 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WWUS81 KPHI 151922
SPSPHI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Mount Holly NJ
222 PM EST WED FEB 15 2017
PAZ054-055-152000-
Monroe-Carbon-
222 PM EST WED FEB 15 2017
...A SNOW SQUALL WILL AFFECT Carbon and Monroe Counties...
* Until 300 PM EST.
* At 216 PM EST...A SNOW SQUALL WAS along a line extending
from Lackawaxen to Skytop to near Blakeslee to West Hazleton...AND
MOVING east AT 20 MPH. Temperatures are above freezing, however the
visibility will be significantly reduced suddenly with the squall.
THIS SQUALL WILL BE NEAR...
Jonas around 225 PM EST.
Long Pond around 230 PM EST.
Tobyhanna, Pocono Pines and Sun Valley around 235 PM EST.
McMichael around 240 PM EST.
Mount Pocono and Weatherly around 245 PM EST.
Scotrun and Reeders around 250 PM EST.
Jim Thorpe, Tannersville and Paradise Valley around 255 PM EST.
Other locations impacted by this squall include
Trachsville, Fiddletown, Cresco, Marshalls Creek, Beaver Meadows,
Arlington Heights, Merwinsburg, Stroudsburg, Effort and Bartonsville.
VISIBILITIES WILL DROP QUICKLY TO less than one mile in this squall
especially in the higher elevations. Portions of Interstate 80 will be
affected.
USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS SNOW SQUALL.
RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK ROADS ARE LIKELY TO
LEAD TO ACCIDENTS.
LAT...LON 4115 7515 4114 7509 4108 7503 4102 7507
4082 7545 4092 7596 4101 7573 4103 7574
4105 7577 4109 7577 4113 7569 4112 7564
4123 7554 4125 7513
TIME...MOT...LOC 1916Z 278DEG 19KT 4150 7502 4125 7524 4108 7555 4098
7601
$$
Gorse
&&
THIS INCLUDES PA VMS BOARD LOCATIONs CMS-27, CMS-30, DMS-50, DMS-51,
DMS-49, DMS-48, CMS-29, and CMS-21.What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Feb 15, 1:43 PM EST, 39 minutes earlier.
Area forecast discussion, Feb 15, 1:43 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
143 PM EST Wed Feb 15 2017
.SYNOPSIS...
A cold frontal passage occurs this afternoon as low pressure
intensifies near New England, before it heads into eastern Canada
on Thursday. Weak high pressure affects our area late Friday into
Saturday. Low pressure passes through southeast Canada this weekend
pulling a cold front across our area early Sunday. High pressure
briefly affects the area Monday, before pushing to our south as
an area of low pressure passes to our north Tuesday, pulling a
cold front across our area.
&&
.NEAR TERM /THROUGH TONIGHT/...
This mornings rain brought two tenths of an inch or more to much
of southern DE with Selbyville recording of the highest amounts...
0.27".
Rest of this afternoon...scattered showers and gusty west to
northwest winds of 30 to 35 kt prior to sunset in assn with a
cold frontal passage. snow showers in the Poconos with a possible
squall and quick coating of half an inch of wet snow.
Tonight...Gusty northwest winds to 25 mph except 35 to 40 mph
possible ridges of Poconos and northwest NJ. partly cloudy to
mostly clear. Flurries or even minor accumulative snow showers
possible in the Poconos.
50 50 blend of the 12z/15 gfs/nam mos. Lows several degrees
above normal.
&&
.SHORT TERM /THURSDAY/...
Still a cold trough aloft so that diurnal sca increasing midday
to mostly mcloudy for a time before thinning toward sunset.
Gusty northwest winds to 30 or even 35 mph. Max temps maybe 2 to
3 degrees below normal with minus 11C at 850mb. There could
continue to be some lake effect snow showers/flurries across the
Poconos and northwest New Jersey during the day as several
short waves circle around the mid/upper low located to our
northeast. Minor accumulations...a dusting to an inch. Still
could make roads briefly hazardous.
Forecast basis: 50 50 blend of the 12z/15 GFS/NAM MOS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A mostly dry forecast for the majority of the extended except
isolated isolated showers next Tuesday.
For Thursday night into Friday, the low will continue to drift
through the Maritimes and the pressure gradient will weaken some
across our area. The northwest winds are not expected to be as strong
Thursday night into Friday, but they will still elevated and gusty
with gusts around 20 mph at times. This will start the period of dry
weather across the area.
Weak high pressure will affect the area Friday night into Saturday,
before moving offshore by Saturday night. This will allow for winds
to diminish across the area and for dry conditions to prevail.
On Sunday, an area of low pressure is expected to move across
southeast Canada, then into the Canadian Maritimes Sunday night.
This is expected to drag a series of mostly dry cold fronts/surface
troughs across the area Sunday and Sunday night. The airmass is
forecast to be relatively dry and there is not much in the way of
short waves/vorticity impulses to help create any shower activity.
So we'll keep the forecast dry.
High pressure is then expected to briefly affect the area on Monday,
before getting pushed southward Monday night ahead an approaching
system. Monday and Monday night should be dry across the area.
On Tuesday, an area of low pressure is forecast to move to our north
and pull a cold front across the area. The GFS and ECMWF differ
slightly in how they handle this low. The GFS is a little farther
north and drier, while the ECMWF is a little closer with a better
chance of precipitation. We will keep a slight chance of showers for
Tuesday and Tuesday night as there could be some moisture holding on
as it reaches our area.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Rest of this afternoon...VFR sct-bkn 5000 ft. TEMPO group at terminals
(especially PHL northward) this afternoon in anticipation of a
broken lines of showers moving eastward with a cold fropa.
Mainly scattered coverage of showers is expected, becoming more
isolated south of PHL A brief/localized visibility/ceiling
restriction is possible with these showers but uncertainty too
high to advertise MVFR. Gusts to 34 kt possible in a shower.
Tonight...In the wake of a cold frontal passage across the TAF sites
earlier this afternoon, winds will be out of the west-northwest with
frequent gusts up to around 25 knots this evening. The exceptions
may be TTN, PNE, PHL, and ILG, where the gustiness may subside
around 00Z, and this is reflected in the respective TAFs.
While any ceilings will otherwise favor VFR, we have added an
additional TEMPO group at RDG and ABE for FEW-BKN040 ceilings,
generally around and after midnight.
Thursday...We expect predominantly VFR conditions with a continued
brisk northwest flow. A SCT-BKN040 layer develops mid-morning, and
continues into the afternoon. Winds will continue to favor west-
northwest at all TAF sites, with gusts up to around 25 kts from the
early morning thru the remainder of the day. isolated higher
gusts to near 33 kt.
OUTLOOK...
Thursday night-Friday night...VFR with gusty winds.
Saturday-Sunday...Generally VFR expected, although MVFR CIGS
possible during the day if clouds develop.
&&
.MARINE...
GLW Atlantic coastal waters tonight and Thursday. GLW lower DE
BAY tonight. SCA upper DE Bay.
NW winds behind a cold front are expected to reach SCA levels
this afternoon with a possible gust to near 35 kt in a shower.
Gale- force wind gusts (around 35 kt) are expected to occur this
evening and continue overnight as colder air moving atop the
relatively warmer waters will allow for efficient mixing.
OUTLOOK...
Thursday night...Small Craft Advisory conditions likely.
Friday-Sunday...Sub-Small Craft Advisory conditions expected.
&&
.FIRE WEATHER...
RH values may lower close to 30% Thursday and possibly again on
Friday. Winds will be quite gusty Thursday gusting in the 25-35
mph range, and Friday will be less gusty with gusts possibly in
the 20-25 mph range. A look at fuel moisture guidance looks like
fuels are still a little moist. Coordination this afternoon with
our NJ and PA partners suggested it still was too moist for an
SPS issuance Thursday morning.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning from 6 PM this evening to 6 PM EST Thursday for
ANZ450>455.
Small Craft Advisory until 6 PM EST Thursday for ANZ430.
Gale Warning from 5 PM this afternoon to 6 AM EST Thursday for
ANZ431.
&&
Synopsis...Robertson
Near Term...Drag 144
Short Term...Drag 144
Long Term...Robertson
Aviation...Drag/Franck/Robertson 144
Marine...Drag/Robertson 144
Fire Weather...144Hazardous weather outlook, Feb 15, 4:24 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 424 AM EST Wed Feb 15 2017 NJZ001-PAZ054-055-160930- Sussex-Carbon-Monroe- 424 AM EST Wed Feb 15 2017 This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...Today and Tonight. Isolated snow showers or snow squalls could move across the area this afternoon across the higher elevations. A brief period of low visibilities and a quick accumulation of snow could make travel difficult at times this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070- 071-101>106-160930- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 424 AM EST Wed Feb 15 2017 This Hazardous Weather Outlook is for central Delaware...northern Delaware...southern Delaware...northeast Maryland...central New Jersey...northern New Jersey...northwest New Jersey...southern New Jersey...east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ450>455-160930- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 424 AM EST Wed Feb 15 2017 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-160930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 424 AM EST Wed Feb 15 2017 This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 15, 2:22 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Mount Holly NJ
222 PM EST WED FEB 15 2017
PAZ054-055-152000-
Monroe-Carbon-
222 PM EST WED FEB 15 2017
...A SNOW SQUALL WILL AFFECT Carbon and Monroe Counties...
* Until 300 PM EST.
* At 216 PM EST...A SNOW SQUALL WAS along a line extending
from Lackawaxen to Skytop to near Blakeslee to West Hazleton...AND
MOVING east AT 20 MPH. Temperatures are above freezing, however the
visibility will be significantly reduced suddenly with the squall.
THIS SQUALL WILL BE NEAR...
Jonas around 225 PM EST.
Long Pond around 230 PM EST.
Tobyhanna, Pocono Pines and Sun Valley around 235 PM EST.
McMichael around 240 PM EST.
Mount Pocono and Weatherly around 245 PM EST.
Scotrun and Reeders around 250 PM EST.
Jim Thorpe, Tannersville and Paradise Valley around 255 PM EST.
Other locations impacted by this squall include
Trachsville, Fiddletown, Cresco, Marshalls Creek, Beaver Meadows,
Arlington Heights, Merwinsburg, Stroudsburg, Effort and Bartonsville.
VISIBILITIES WILL DROP QUICKLY TO less than one mile in this squall
especially in the higher elevations. Portions of Interstate 80 will be
affected.
USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS SNOW SQUALL.
RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK ROADS ARE LIKELY TO
LEAD TO ACCIDENTS.
LAT...LON 4115 7515 4114 7509 4108 7503 4102 7507
4082 7545 4092 7596 4101 7573 4103 7574
4105 7577 4109 7577 4113 7569 4112 7564
4123 7554 4125 7513
TIME...MOT...LOC 1916Z 278DEG 19KT 4150 7502 4125 7524 4108 7555 4098
7601
Gorse
&&
THIS INCLUDES PA VMS BOARD LOCATIONs CMS-27, CMS-30, DMS-50, DMS-51,
DMS-49, DMS-48, CMS-29, and CMS-21.The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 4:29 AM EST | Gale Warning | PHI | 42 hr | |
| Feb 15, 2:59 PM EST | Special Weather Statement | PHI | Monroe | 46 min |
| Feb 15, 4:06 PM EST | Special Weather Statement | PHI | Carbon, Monroe | 69 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.